Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Big, fat abdomen
Jun 17, 2001

Question: Hi. I am 23 years old and have been on Combivir and Viramune for 4 years now. My CD4 is 700+ and VL is undetectable. I have noticed over the past 4 years that my abdomen has become very, very big and tight and bloated all the time, like there is a lot of internal fat. My fat is NOT the type I can pinch....it is NOT just below the skin. It seems to be inside me, internal. I do aerobic exercise (jog 3-5 miles a day) regulary and I eat a sensibly healthy diet, yet my big abdomen remains. I have a hard time breathing and I am almost always uncomfortably tight, bloated and stuffed. After eating even small meals, I experience extreme discomfort in my abdomen, like their isn't room for the food. I am doing the right thing as far as exercise and diet, with no improvement. My testosterone level is normal but my cholesterol and blood sugar levels are high despite rigourous diet and exercise. My HMO doctors (plural) won't even discuss the problem. I need help! Are there any medicines or hormones or anything that might help get rid of this internal fat?

Response from Dr. Fisher

There is not a simple answer to this problem. The enlargement of your abdomen is related to your treatment and is caused by fat accumulating in your abdomen. Combivir/viramune are not supposed to be major causes of this. But any of the antiretrovirals can be associated with this. I can suggest the following: 1. ask your doc about metformin or one of the glitazones - these are meds used in diabetes and can be used in people with HIV with evidence of insulin resistance (your high blood sugars for example). These might help mobilize some of the fat. 2. growth hormone may mobilize the fat buit needs to be taken continuously for this effect to be maintained. 3. a treatment interruption: some are advocating stopping/unterrupting antiretroviral therapy when these kinds of complications occur AND when an excellent treatment response like yours has occured. Of course you will need to be monitored closely if you stop therapy.

But whatever you do make sure you discuss these options at length with your doc - or find one who will discuss this with you.

AF


Previous
weight control for teens
Next
MAY XENICAL BE USEFUL?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement